Texas, 2020High Wind in Texas, March 24, 2020
March 24, 2020 · NWS MAF · 2 events in 2 counties and zones
An upper jet stream remained in the area for a second day causing strong winds to redevelop in the Guadalupe Mountains.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper jet stream remained in the area for a second day causing strong winds to redevelop in the Guadalupe Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 24, 2:19 AM CST, 1 hour 19 minutes earlier.
Area forecast discussion, Mar 24, 2:19 AM CST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
319 AM CDT Tue Mar 24 2020
.DISCUSSION...
Latest satellite imagery indicates nearly zonal flow aloft over
the region, and a weakening mountain wave signature to the lee of
the Guadalupe Mountains. Observations at Guadalupe Pass as well
as The Bowl in Guadalupe Mountains National Park indicate winds
have decreased below warning criteria, thus have gone ahead and
cancelled the High Wind Warning a bit early this morning. While
winds look to remain elevated across the higher terrain the next
several days, High Winds look to be borderline in the near term,
thus have foregone any additional wind headlines for the time
being. At the surface, a weak surface low reflected from a passing
dampening shortwave to the north is progressing across the Texas
Panhandle early this morning, with an associated front resulting
in slightly cooler temperatures today than yesterday, with highs
ranging from the middle 70s north to the middle 90s through the
Rio Grande Valley.
Swift westerly downslope flow will return on Wednesday-Thursday,
along with an intensifying thermal ridge, yielding a quick warm up
to what will likely be the first 90 degree temperatures of the
year for many locations across the Plains. Wednesday's highs look
to range from the middle 80s to lower 90s for most, and Thursday's
highs in the upper 80s to middle 90s. The hottest temperatures
will not surprisingly be found through the Rio Grande Valley and
portions of the Big Bend Area, where lower 100s look likely both
Wednesday and Thursday. Winds look to ramp up across the mountains
beginning Thursday night, possibly continuing into Saturday, as
an upper trough passes to the north of the region. This may yield
a prolonged period of high winds across the Guadalupe Mountains
and possibly the higher elevations of the Davis Mountains starting
Thursday night/Friday morning. An associated Pacific front will
result in cooler temperatures Friday, and a trailing cold front
will cool temperatures further to near or even slightly below
normal by Saturday. Sunday into early next week, temperatures look
to hover right around normal in the 70s for most, with dry
conditions expected to continue at least through the weekend.
&&
.FIRE WEATHER...
Near-critical fire wx conditions are expected today and Wednesday.
Unseasonably warm temperatures will result in RH in the teens this
afternoon, and single digits Wednesday. Diurnal heating will mix
down gusty, westerly 20' winds under zonal flow aloft. This will
yield RFTIs of 3-4 along the mtns from the Guadalupes thru the
Davis/Apaches, as well as adjacent plains. W/ERCs under the 50th
percentile, today and Wednesday are prime candidates for a
Rangeland Fire Danger Statement. Near Critical conditions should
shift north a bit Wednesday.&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 80 50 90 60 / 0 0 0 0
Carlsbad 80 48 87 55 / 0 0 0 0
Dryden 91 57 95 62 / 0 0 0 0
Fort Stockton 81 55 92 59 / 0 0 0 0
Guadalupe Pass 69 50 78 57 / 0 0 0 0
Hobbs 75 47 84 54 / 0 0 0 0
Marfa 78 39 86 45 / 0 0 0 0
Midland Intl Airport 80 51 90 59 / 0 0 0 0
Odessa 80 51 90 59 / 0 0 0 0
Wink 82 48 91 55 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
44/84
Hazardous weather outlook, Mar 24, 3:09 AM CST, 29 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
409 AM CDT Tue Mar 24 2020
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-250915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
409 AM CDT Tue Mar 24 2020 /309 AM MDT Tue Mar 24 2020/
This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.
.DAY ONE...Today and Tonight
Near critical fire weather conditions are expected through mid
evening for much of West Texas and Southeast New Mexico, due to
breezy west winds, unseasonably warm temperatures, and consequent
dry conditions.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Near critical fire weather conditions are expected Wednesday for
most of Southeast New Mexico and adjacent areas of West Texas, due
to breezy west winds, unseasonably warm temperatures, and consequent
dry conditions.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
44
High Wind, Guadalupe Mountains Above 7000 Feet
- When
- March 24, 3:38 AM CST to 11:38 AM CST
- Where
- Guadalupe Mountains Above 7000 Feet forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
High Wind, Guadalupe and Delaware Mountains
- When
- March 24, 4:50 AM CST to 3:51 PM CST
- Where
- Guadalupe and Delaware Mountains forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Mississippi, March 24, 2020$1.5 million · EF1 · 1 event
- Tornado and Flash Flooding in Tennessee, March 24, 2020$4,000 · EF1 · 33 events
- Damaging Wind in Georgia, March 24, 2020$75,000 · 70 kt wind · 1 event
- Tornado and Flash Flooding in Alabama, March 24 to 25, 2020$1,000 · EF1 · 12 events
- Flash Flooding in Tennessee, March 24, 2020$40,000 · 6 events
- Flash Flood in Arkansas, March 24, 2020$25,000 · 1 event
- High Surf in Hawaii, March 24 to 28, 202019 events
- Flash Flood and Flooding in Missouri, March 24, 20209 events
- Dense Fog in Virginia, March 24, 20207 events
- Hail and Lightning Strike in South Carolina, March 24, 2020$5,000 · 1 in hail · 6 events
- Winter Weather in California, March 24 to 25, 20204 events
- Heavy Snow in Utah, March 24 to 26, 20203 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883664, 883665.